The present paper highlights the usefulness of 70% trichloroacetic acid in treating sebaceous hyperplasia in elderly patients. Esthetics are an important issue, and different therapeutic modalities can be used, such as systemic isotretinoin, surgical excision, electrocautery, cryosurgery, topical photodynamic therapy and laser, but all these methods are expansive and invasive procedures that may result in scars, which are more extensive than the original lesions.
Background: Anogenital premalignancies and malignancies often affect females and males, and human papillomavirus infection plays a crucial role in their etiopathogenesis. These lesions are very important and represent an immense public health burden.
Case presentation: A 78-year-old Caucasian male presented to the Dermatology Unit for persistent, slowly progressing, well-demarcated, erythematous plaques on the glans penis, observed by the patient 18 months prior to the consultation. Variable topical treatments were applied, with no improvement and with the denial of a punch biopsy. A clinical diagnosis of erythroplasia of Queyrat was established and the test for HPV revealed an association with subtype 16 (which excluded other benign inflammatory conditions). Positive results were obtained after 4 weeks of topical application of 5% imiquimod cream, once daily, 5 times a week.
Conclusion: Erythroplasia of Queyrat should be diagnosed in a non-compliant patient based on the clinical picture and HPV testing even in the absence of a biopsy, and a non-surgical treatment should be initiated immediately.
Knuckle pads are thickening of the skin over the extensor surface of the proximal interphalangeal joints. Clinical picture, ultrasound imaging, and histopathological examination of the skin biopsy ascertain the diagnosis. In routine practice, two main differential diagnoses are important: knuckle pads vs. pseudo-knuckle pads and idiopathic vs. non-idiopathic forms of knuckle pads.
Tinea incognito defines a modified clinical aspect of a tinea following an immunosuppressive therapy, mostly with potent topical steroids. Its diagnosis may be delayed by its delusive appearance, especially in small children and young adults. We present a series of 2 cases of Tinea incognito developed at different ages and incorrectly diagnosed initially, where the clinical diagnosis was followed by mycological examination and positive therapeutic test with antifungal medication, helping to avoid unnecessary laboratory investigations and to prevent further complications.
Psoriasis is a systemic chronic immune-mediated disorder, rarely reported in HIV-infected patients, in which the disease is more severe and debilitating. Response to treatment is modest, and skin diseases may profoundly affect the patients’ quality of life. Anti-psoriasis therapies have immunosuppressive effects and must be carefully recommended in HIV-infected patients. Moreover, the compliance of HIV patients diagnosed with psoriasis is low, and monitoring these patients is challenging. Herein we present a rare case of severe HIV-associated psoriasis with large plaques localized on the trunk, abdomen, limbs and plantar area in a non-compliant patient, with impaired renal and hepatic functions, dyslipidemia, and anemia, for whom the therapeutic approach was disappointing.
Newborns are more likely to develop bruises due to mechanical trauma during birth. Establishing the correct diagnosis in newborns presenting with different skin lesions is not an easy task, and besides the well-known pathology, one must not forget simple posttraumatic injuries. We present three cases that raised questions before establishing that the lesions had been induced by simple mechanical trauma during birth. Trauma-induced skin lesions in newborns may represent an overlooked problem. The three cases presented here are meant to draw attention to the possibility of trauma-induced lesions in newborns, which require only close follow-up and surveillance instead of exhaustive clinical and laboratory investigations, which are inevitably accompanied by anxiety.
Introduction: The aim of this presentation is to highlight the usefulness of high-frequency ultrasound (18 MHz) in localized morphea for: identification of the lesion, guided skin biopsy, quantification of skin thickness, evaluating the severity by measuring total echogenicity.
Case presentation: A 62-year-old Caucasian woman was referred to the Dermatology Department for a well-circumscribed indurate plaque localized on the right side of the abdominal wall and thigh. On clinical examination, a large well-delimited, indurate plaque, silvery in the center and surrounded by a purplish-red halo (lilac ring) was noticed on the right side of the abdomen and thigh. An ultrasound-guided punch biopsy was carried out and the microscopic examination of the biopsy revealed moderate interstitial inflammatory infiltrate together with abundant collagen bundles in the dermis and subcutis and a diagnosis of localized morphea (scleroderma) was established. Ultrasonography was performed and skin thickness was measured using high-frequency US (18 MHz) and was found to be 3.1 mm to 3.9 mm.
Conclusion: high frequency ultrasound is an inexpensive, easy to perform, noninvasive method, replacing surgical biopsy and offering a valuable quantification of skin fibrosis.
Granuloma annulare (GA) is a granulomatous skin condition that can present with a diversity of clinical manifestations and locations, with an unknown etiology and diagnosed on clinical-pathological grounds/correlations. Although many trigger factors have been described and several pathogenic mechanisms proposed, the etiology of GA remains unknown. We report a case of work-related, isolated, unilateral GA localized on the right palmar area of a young worker, possibly induced by work-related direct trauma.
Angiotensin-converting enzyme inhibitors (ACEI) are widely used drugs nowadays in treating patients diagnosed with cardiovascular disorders. We present two consecutive cases of acquired angioedema caused by the administration of enalapril and lisinopril in patients with indication for ACE-inhibitors therapy. Rigorous follow-up of side effects of ACEI is required, due to these possible life-threatening adverse reactions.